Ask a doctor

Restylane in Tear Trough Ten Days Ago: Still Feeling Lumps and Some Discoloration

I am worried whether this is thyndal effect or something else. I had it from some other country and cant go back for hyluronadase injections. Please suggest what should I do ?

Doctor Answers (11)

Restylane in Tear Trough Ten Days Ago: Still Feeling Lumps and Some Discoloration

+3

Massage areas, or allow more healing time. Hyaluronidase injections are a last resort and are quite expensive. 


Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Vitrase will correct lumpy Restylane in tear troughs.

+2

Hi.

Gentle compression and massage for five minutes three times a day for two weeks.

If the lumps are till there then, a tiny injection of Hyaluronidase (Vitrase) will dissolve them.  With no treatment, lumps can last a year.

Too much filler was injected too superficially.   Feel bad for you.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

HA filler injections to tear troughs - massage can help with lumps

+2

I would suggest massaging the region firmly for 2 minutes 4 times per day - this often helps reduce the 'lumpy' appearance to the filler and may reduce the swelling that always accompanies the HA fillers (Restylane, Juvederm) 

Scott C. Sattler, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 38 reviews

You might also like...

This is not Tyndal, these are just lumps.

+2

If you are not physically close to your injector, you will need to find a doctor close to where you live to use enzyme to modify this treatment.  Don't just live with this because that filler can last a very long time indeed.  The adjustment with hyaluronidase is very straight forward.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Restylane for lower eyelid area and tear trough

+1

If the Restylane was injected underneath the skin and not underneath the muscle, it can show as lumps and bluish.  Hyaluronidase can correct this problem easily.  See your physician.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

10 days after Restylane treatment

+1

Greetings Laila~

Unfortunately, it appears from your pictures that you have Restylane placed too superficially in some areas and not enough placed in other areas.  When this is the case no amount of massaging will get the product where it needs to be for the best results.  Ideally we like to see our patients back after two weeks to evaluate if more product is needed in certain areas or to answer any questions...a very difficult task if someone is out of the country.  I think your best option is to find someone close to you that has a great deal of experience with Restylane in the tear trough area.  Have the product you had injected previously dissolved with hyaluronidase and then after it has settled down, a few days or a week later, have the Restylane re-injected. The key to a great result really is finding someone with experience that you trust.

Good luck~

Dr. Grant Stevens

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 67 reviews

Lumps After Restylane Under Eyes

+1

Typically, when we see this, it's usually related to the Restylane being placed too superficially above the eye muscle and directly under the skin.  After ten days post-treatment, massaging generally won't offer much improvement because the product is incorrectly placed.  Also, vigorous massaging may actually cause delayed swelling in a very unforiving area. 

It may be to your benefit to consider dissolving this one area with hyaluronidase (Vitrase) as this lump may last for quite some time.  If the area has slowly improved over the ten days, it may continue to do so although unlikely.

The below link offers a more detailed review of the use of hyaluronidase.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Are you sure it's restylane?

+1

10 days is still early, I don't see a Tyndall effect but there is certainly irregularity which may require hyaluronidase, that is if its a NASHA product. massage for 2 weeks and see an MD to dissolve the excess.

Rafael C. Cabrera, MD
Boca Raton Plastic Surgeon
5.0 out of 5 stars 1 review

Lumps in tear troughs 10 days after Restylane injections

+1

Tyndall effect is the bluish discoloration of the skin when a hyaluronic acid filler is placed too close to the skin surface.  I am not seeing that in your photos.

What you may have is some residual swelling/edema after the injections.  Sometimes it takes longer to resolve in the tear trough area.  Alternatively, there may just be too much product in that area.

I recommend applying ice to the area for 5 minutes every two hours, being careful not to cause ice burns to the delicate skin in this area.  Do that for several days.  If this is just swelling, it should improve.

If this is not swelling and is too much product in the tear troughs, then hyaluronidase is needed to dissolve the excess Restylane. If you cannot get hyaluronidase treatments, the only other alternative is to wait until the Restylane dissolves by itself 6-9 months from now.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Lumps and discoloration after Restylane

+1

As the other physicians mentioned, you can try to massage the bumps down for a few weeks, but if they don't resolve, you should go to a physician for enzymatic dissolution of the bumps with hyaluronidase.  As for discoloration, this could be bruising, but if it lasts for more than a few weeks, it may be a Tyndall effect- seeing the colorless gel as a bluish color with very close to the skin surface.  Other than dissolving the Restylane, there is not much to do about the Tyndall effect except camouflage makeup.

Yoash R. Enzer, MD

Yoash R. Enzer, MD, FACS
Providence Oculoplastic Surgeon
4.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.